Sovereign Health Group Blog
Reach out to us today! Most Private Insurance Accepted

Understanding threat posed by fentanyl transdermal patches

Posted on 07-14-17 in Addiction, Drug Addiction

The United States has been reeling under an opioid crisis and the prevalence of fentanyl abuse is only making things worse. Fentanyl, a synthetic opiate, is an extremely addictive pain reliever 50 to 100 times more potent than morphine. Now, fentanyl patches are threatening to take the opioid epidemic to a new level. People rampantly abuse fentanyl patches for their euphoric effect, which in turn leads to physical and psychological dependence.

A patient can get a dose of fentanyl patch on the basis of various factors, like physical characteristics, age, requirement, etc. One should not use them randomly without a doctor’s guidance or prescription. Typically, fentanyl patches are applied once every 72 hours.

A fentanyl patch is a transdermal patch sold under the brand name Duragesic or lonsys. It can be applied directly to the skin for administering pain medication to the patient. Like fentanyl, these transdermal patches are addictive and one has to be cautious while handling them.

Some of the effects of using fentanyl patches are:

  • swelling of the face or extremities
  • chest pain
  • inadequate urination, i.e. decrease in amount or frequency
  • difficulty in speaking
  • fainting or lightheadedness
  • hallucinations
  • increased heart rate
  • mood swings or psychological changes
  • difficulty with motor skills
  • rapid weight gain
  • redness, swelling or skin irritation at the place of application

Chance of abuse of fentanyl patch immensely high

There have been numerous reports of fentanyl patches being abused by people. Usually, people addicted to opioids resort to fentanyl patches for gaining a high. They reportedly apply multiple patches, change the patches more frequently, inject the gel extracted from the patches, chomp or swallow patches, insert the patches rectally, inhale the gel or dilute the patch in tea. All these methods enhance the chance of accidental overdose in users, imperiling their lives.

Fentanyl is devastatingly addictive. Even smaller amounts are enough to produce a high, which is greater than heroin or other opiates. Even a little is sufficient to cause overdose or death. That is why fentanyl is a Schedule II substance under the Controlled Substances Act, which means it has a high potential for abuse and may lead to severe dependence. The potential of abuse with a fentanyl patch is similar to fentanyl.

How one gets addicted to fentanyl patches

Fentanyl patches elicit effects similar to that of fentanyl and hence, has a high potential for addiction. People get high by using these patches in different ways as mentioned above. Frequent changing of fentanyl patches gives them a euphoric feeling and people come back to these patches time and again. Cessation of fentanyl patch use results in nagging withdrawal symptoms.

Although not life threatening, fentanyl or fentanyl patch withdrawal symptoms can be quite irritating. Some of the most common fentanyl withdrawal symptoms are as follows:

  • agitation
  • diarrhea
  • dilated pupils
  • vomiting
  • goosebumps
  • anxiety
  • insomnia
  • muscle aches
  • runny nose
  • nausea
  • stomach cramping
  • sweating
  • yawning

If one is already using fentanyl patches, a visit to the doctor is a must before it is too late. Stopping fentanyl patch abruptly may result in discomfort; the doctor usually reduces the dosage for a patient in a gradual manner.

Dealing with fentanyl patch addiction

There are fentanyl patch addiction recovery programs, which help people with fentanyl patch addiction. If you have loved one struggling with a fentanyl patch addiction, call our 24/7 helpline number or chat online for an immediate assistance. Sovereign Health is a leading provider of substance abuse treatment in the U.S. Our fentanyl patch addiction treatment is among the best in the country.


National Recovery Month Close X